Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 17, 2004
Daily Care, Insulin
Question from Hermitage, Pennsylvania, USA:
My four year old daughter was diagnosed a year and a half ago. She takes three injections a day, NPH and Humalog in the morning, Humalog at dinner, and NPH at bedtime. We have been having trouble at her 10:00 a.m. snack. She is quite high, in the 300s (mg/dl) [around 16.7 to 21.8 mmol/L], but evens out by lunch, 80 to 130 mg/dl [4.4 to 7.2 mmol/L]. I called our diabetic educator and she said sometimes things are the way they are. I don't like the idea she is so high, even if it is for a short amount of time. Do you have any suggestions? I am afraid that if we raise the morning Humalog, she will be low at lunch and, if we lower the NPH, she will be high at dinner.
Your daughter’s situation is quite common. She is young and in young people managing diabetes is quite difficult. Managing diabetes with a mixed insulin injected at breakfast could be more difficult, just because the NPH insulin could affect the blood glucose reading before lunch as the rapid one can do. So, it is difficult to change the doses without affecting the whole balance. In my experience with such young kids, it is more useful to inject rapid acting insulin only at breakfast, then again rapid acting insulin only at lunch, while at dinner you can use a mixing of rapid acting and long acting insulins. If your worries are that the long acting insulin injected at dinner doesn’t cover the whole time until breakfast, which is the reason for injecting it at bedtime, you can take into consideration switching to the long lasting insulin analog (glargine), that now is safely used also in very young children. I recommend that you to discuss all these schema changes with your diabetes team.
Additional comments from Dr. David Schwartz:
I have another opinion. WHY is the child snacking at mid-morning? If she is “supposed to, ” that is a remnant of the use of Regular at breakfast, rather than using Humalog. If she “wants to”, then the option could be to give her a little Humalog with the snack thus beginning to transition the child to a truer basal- bolus regimen.
Alternatively, there is nothing wrong with indeed giving Regular at breakfast, rather than Humalog, to “cover” both the breakfast and the mid-AM snack. Discuss with your diabetes team before making a change.
Be informed that in the US, insulin glargine is not yet approved for children under age 6 years. I do not know specific restrictions that may specifically affect you.